What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 2:50 PM MST, 6 hours 4 minutes earlier. Its key messages:
- Updated at 442 PM CDT Tue Apr 29 2025
- Another round of strong to severe storms are expected this now through tonight with the primary threats being very large hail, damaging winds, and a tornado or two. The greatest potential for severe storm development will be over the northern and eastern Permian Basin.
- Heavy rainfall from multiple rounds of storms may lead to flash flooding for certain locations, with higher confidence of this occurring over portions of the northern Permian Basin.
- A couple of cold fronts will bring cooler temperatures to the area by the end of the week.
- Another storm system makes its way to our region through the course of the weekend, bringing daily rain chances along with it. Currently, it is too soon to know details about severe weather potential with this system.
Area forecast discussion, Apr 29, 2:50 PM MST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
450 PM CDT Tue Apr 29 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 442 PM CDT Tue Apr 29 2025
- Another round of strong to severe storms are expected this now
through tonight with the primary threats being very large hail,
damaging winds, and a tornado or two. The greatest potential
for severe storm development will be over the northern and
eastern Permian Basin.
- Heavy rainfall from multiple rounds of storms may lead to flash
flooding for certain locations, with higher confidence of this
occurring over portions of the northern Permian Basin.
- A couple of cold fronts will bring cooler temperatures to the
area by the end of the week.
- Another storm system makes its way to our region through the
course of the weekend, bringing daily rain chances along with
it. Currently, it is too soon to know details about severe
weather potential with this system.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 255 PM CDT Tue Apr 29 2025
Southwesterly flow aloft remains prevalent across west Texas and
southeast New Mexico early this afternoon in advance of an upper-
level low spinning over the vicinity of northern Arizona. A surface
cold front has stalled over the vicinity of the southern Texas
panhandle/northern South Plains early this afternoon. A dryline
extends southward from this feature and is roughly located from the
central Permian Basin to the Trans Pecos and eastern Big Bend, or
roughly along and west of a Lamesa, Midland, Sanderson line.
Storms have already begun to fire off of this dryline. Yet again,
these storms will have the potential to become strong to severe as
they move across the Lower Trans-Pecos and Central/Eastern Permian
Basin. The primary concerns will be hail up to the size of baseballs
and damaging winds (70-80 mph for the strongest storms).
Nevertheless, a tornado threat cannot be ruled out, especially later
in the evening as the low-level jet ramps up and as the stationary
boundary enters northern portions of the area. This stationary
boundary will encourage more focused ascent during the evening and
overnight, which would allow for training thunderstorms to develop,
promoting a flooding threat for any location underneath the boundary
when it stalls. The lingering question at this point is where
exactly the boundary stalls, but as of right now guidance indicates
it will be over the northern Permian Basin. Thus, the highest rain
chances (60-90%) are for this area.
The upper-level low and associated trough axis will translate
eastward into New Mexico and far west Texas tonight and then across
the Texas panhandle and adjacent portions of west Texas during the
day Wednesday. As this occurs, the dryline will be pushed to the
east of our area, effectively terminating our rain and storm chances
at least through the rest of the short term period. Breezy
conditions will accompany the passage of the upper-level system
Wednesday.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 255 PM CDT Tue Apr 29 2025
The long-term period begins with quiet weather as a subtle ridge
moves over the region. The ridge will supply warm temperatures
ranging from the 80s to lower 90s regionwide, besides locations
along the Rio Grande reaching in the lower 100s. Areas along the Rio
Grande and Lower Trans Pecos are forecasted to have low (< 20%)
chances of rain and storms as a surface low over northern Mexico,
coinciding with a mid-level shortwave impulses providing
sufficient lift and moisture.
Friday, the subtle ridge breaks down and a mid-level shortwave
trough pushes a cold front into the region, supplying cooler high
temperatures in the mid 60s to mid 70s across southeastern New
Mexico, the Permian Basin, and higher terrain both Friday and
Saturday. Areas elsewhere span in the 80s to 90s as the cooler air
behind the front will not make it into these areas. Rain and storm
chances return as the cold front arrives in the region as shortwave
troughing persists through the weekend. There is uncertainty
about the severe weather parameters heading into the weekend.
Ensemble guidance has modest instability with weak low-level
shear. Forecast soundings again have the greatest CAPE profile in
the Hail Growth Zone region indicating a potential hail threat as
the primary threat. Again, this is too far out, thus more details
will be ironed out over the next couple of days. Cluster analysis
is still hinting at a strong upper-level low ejecting across the
Desert Southwest early next week. Ensemble guidance is in good
agreement with a strong upper low, however, the position of the
low not so much in agreement. This is something to monitor over
the next upcoming days given that this pattern signals more active
weather over the region.
Lamberson
&&
.AVIATION...
(00Z TAFS)
Issued at 442 PM CDT Tue Apr 29 2025
VFR conditions will prevail next 24 hours except in areas of
direct convection. Surface analysis shows the triple point in the
northern Permian Basin, and so convection looks to impact mainly
KMAF/KHOB this evening. Confidence is too low and uncertainty too
high for a mention anywhere else. Winds will be erratic this
evening w/the front, but will veer to the west by 12Z, increasing
and becoming gusty by late morning Wednesday. Forecast soundings
develop a low-based cu field Wednesday everywhere but KFST/KPEQ.
&&
.FIRE WEATHER...
Issued at 255 PM CDT Tue Apr 29 2025
Elevated to critical fire weather conditions are expected mainly
west of the Pecos tomorrow due to the combination of 20-ft winds
and critical minRH values. ERCs remain above the 50th percentile
west of the Pecos with areas elsewhere below the 50th percentile
both tomorrow and Thursday. Fire weather concerns decrease to
elevated due to very light 20ft winds over southeast New Mexico
and for some locations along the Trans Pecos. By Friday, a cold
front brings improved minRH values and cooler temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 83 53 89 / 70 10 0 0
Carlsbad 53 81 54 89 / 10 0 0 0
Dryden 63 91 58 92 / 20 0 0 10
Fort Stockton 60 86 57 92 / 30 0 0 0
Guadalupe Pass 52 73 54 80 / 0 0 0 0
Hobbs 52 79 51 86 / 40 0 0 0
Marfa 50 77 48 84 / 0 0 0 0
Midland Intl Airport 59 82 54 89 / 60 0 0 0
Odessa 59 82 55 88 / 60 0 0 0
Wink 58 85 54 91 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...13
LONG TERM....11
AVIATION...44
In the hours before
Special weather statement, Apr 29, 2:58 PM MST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM CDT Tue Apr 29 2025
TXZ046-047-051-292245-
Martin TX-Dawson TX-Borden TX-
458 PM CDT Tue Apr 29 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BORDEN...NORTH
CENTRAL MARTIN AND DAWSON COUNTIES THROUGH 545 PM CDT...
At 458 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lamesa, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamesa, Lamesa Municipal Airport, Los Ybanez, Sparenberg, Tenmile,
Patricia, Arvana, Hancock, Key, and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
&&
LAT...LON 3243 10192 3254 10215 3296 10195 3296 10143
TIME...MOT...LOC 2158Z 211DEG 35KT 3267 10195
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
29Special weather statement, Apr 29, 3:52 PM MST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Tue Apr 29 2025
TXZ045-046-050-292330-
Dawson TX-Andrews TX-Gaines TX-
552 PM CDT Tue Apr 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON
COUNTIES THROUGH 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Andrews, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McKenzie Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
&&
LAT...LON 3266 10196 3252 10214 3252 10221 3246 10221
3238 10232 3249 10247 3282 10226
TIME...MOT...LOC 2252Z 221DEG 16KT 3246 10237
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
29Special weather statement, Apr 29, 3:59 PM MST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM CDT Tue Apr 29 2025
TXZ075-292345-
Pecos TX-
559 PM CDT Tue Apr 29 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PECOS COUNTY
THROUGH 645 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of McCamey, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iraan, Bakersfield, and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 290 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
&&
LAT...LON 3075 10238 3094 10239 3104 10229 3103 10221
3100 10219 3101 10218 3099 10209 3100 10205
3098 10201 3099 10198 3093 10192 3092 10188
3089 10189 3087 10186 3084 10185 3083 10185
TIME...MOT...LOC 2259Z 229DEG 20KT 3096 10225
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special weather statement, Apr 29, 4:39 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
639 PM CDT Tue Apr 29 2025
TXZ069-070-300030-
Reagan TX-Upton TX-
639 PM CDT Tue Apr 29 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL REAGAN AND SOUTHEASTERN
UPTON COUNTIES THROUGH 730 PM CDT...
At 639 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles northwest of Reagan County Airport, or 14
miles northwest of Big Lake, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rankin, Stiles, and Best.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
&&
LAT...LON 3108 10176 3108 10212 3130 10193 3165 10144
3165 10136 3157 10127 3141 10127
TIME...MOT...LOC 2339Z 230DEG 26KT 3137 10160
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Local storm report, Apr 29, 5:35 PM MST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
735 PM CDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail Iraan 30.91N 101.90W
04/29/2025 E1.75 Inch Pecos TX Other Federal
Picture of approximately golf ball size hail
in Iraan.
&&